Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 47, NWS Las Vegas, NV

September 12, 2015Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 12, 2015, 2:18 PM PDT for Clark County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2015, 2:18 PM PDT (21:18 UTC)
Expired
Sep 12, 2015, 2:45 PM PDT
In force
27 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4006 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS55 KVEF 122118
SVRVEF
NVC003-122145-
/O.NEW.KVEF.SV.W.0047.150912T2118Z-150912T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT SAT SEP 12 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 245 PM PDT

* AT 217 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
  OVER MARY JANE FALLS CAMPGROUND...OR OVER KYLE CANYON...AND MOVING 
  NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RAINBOW CANYON...MT. CHARLESTON...SPRING MOUNTAINS...MAHOGANY GROVE
  CAMPGROUND...MCWILLIAMS CAMPGROUND...MARY JANE FALLS CAMPGROUND...
  KYLE CANYON CAMPGROUND...FLETCHER VIEW CAMPGROUND...HILLTOP
  CAMPGROUND AND DOLOMITE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE
WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR
TWITTER.

&&

LAT...LON 3619 11569 3633 11577 3639 11562 3624 11554
TIME...MOT...LOC 2117Z 193DEG 5KT 3626 11565 

$$

OUTLER
2 follow-up statements
249 
WWUS55 KVEF 122134
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT SAT SEP 12 2015

NVC003-122145-
/O.CON.KVEF.SV.W.0047.000000T0000Z-150912T2145Z/
CLARK NV-
234 PM PDT SAT SEP 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR WEST CENTRAL CLARK COUNTY...

AT 232 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS 
LOCATED OVER MARY JANE FALLS CAMPGROUND...OR OVER MT. 
CHARLESTON...MOVING NORTH AT 5 MPH. HAIL OF DIME SIZE WAS REPORTED 
EARLIER NEAR MARY JANE FALLS CAMPGROUND. 

LOCATIONS IMPACTED INCLUDE...
RAINBOW CANYON...MT. CHARLESTON...SPRING MOUNTAINS...MAHOGANY GROVE
CAMPGROUND...MCWILLIAMS CAMPGROUND...MARY JANE FALLS CAMPGROUND...
KYLE CANYON CAMPGROUND...FLETCHER VIEW CAMPGROUND...HILLTOP
CAMPGROUND AND DOLOMITE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3619 11569 3633 11577 3639 11562 3624 11554
TIME...MOT...LOC 2132Z 193DEG 5KT 3628 11564 

$$

OUTLER
197 
WWUS55 KVEF 122142
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT SAT SEP 12 2015

NVC003-122151-
/O.EXP.KVEF.SV.W.0047.000000T0000Z-150912T2145Z/
CLARK NV-
242 PM PDT SAT SEP 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY WILL
EXPIRE AT 245 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LAS VEGAS .

LAT...LON 3619 11569 3633 11577 3639 11562 3624 11554
TIME...MOT...LOC 2140Z 193DEG 5KT 3628 11564 

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:04 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 12, 1:04 PM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 PM PDT SAT SEP 12 2015

.SYNOPSIS...CLOUDY AND COOLER SUNDAY WITH AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS AS THE REMNANTS OF HURRICANE LINDA MOVE
THROUGH THE AREA. UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY
FOLLOWED BY A DRY TREND FOR THE REMAINDER OF THE WEEK.
&&

.SHORT TERM...

NOT MUCH CHANGE TO THE PREVIOUS FORECAST THIS AFTERNOON AS
EVERYTHING APPEARS TO BE ON TRACK FOR PUSHING THE REMANTS OF
HURRICANE LINDA OVER THE AREA BEGINNING TOMORROW. HOW MUCH RAIN WE
GET WILL BE A FUNCTION OF HOW FAST THE LOWER LEVELS OF THE
ATMOSPHERE MOISTEN UP. CONVECTION/THUNDERSTORMS ARE STILL DIFFICULT
TO PREDICT WITH THIS SYSTEM. CLOUD COVER MIGHT BE A LIMITING FACTOR.
HOWEVER...THE STRONG DYNAMICS WITH THIS SYSTEM MAY BE ENOUGH TO GET
A HEALTH DOSE OF CONVECTIVE ACTIVITY. COMPUTER MODEL GUIDANCE ALSO
STILL INDICATES ACTIVITY WILL MOSTLY CONFINED TO THE EASTERN
PORTIONS OF THE CWA AS WESTERLY DOWN SLOPE WINDS WILL LIMIT
PRECIPIATATION IN SAN BERNARDINO AND INYO COUNTIES.

.LONG TERM...

BY TUESDAY...MODELS HAVE COME INTO BETTER AGREEMENT THAT HIGHER
GRADE MOISTURE ASSOCIATED WITH THE CORE OF FORMER HURRICANE LINDA
WILL BE PUSHED ACROSS THE REGION (INSTEAD OF OUT TO SEA AS SOME
GUIDANCE SHOWED JUST 24 HOURS AGO) BETWEEN 12Z TUESDAY AND 18Z
WEDNESDAY. THE SIZE OF THIS SLUG OF MOISTURE IS LIKELY TO BE
RELATIVELY SMALL...BUT THE AMOUNT OF MOISTURE COULD BE SUBSTANTIAL
(PWATS NEAR THE CORE LOOK TO APPROACH 1.7 INCHES)...THEREFORE THE
EXACT TRACK AND TIMING BECOME CRITICAL TO THE FORECAST THROUGH
TUESDAY/TUESDAY NIGHT. MODELS DIFFERENCES AT THIS STAGE WILL KEEP
CONFIDENCE MODERATE. THAT SAID...I DID MAKE A SOME SIGNIFICANT
CHANGES TO AREAL PRECIPITATION COVERAGE AND CHANCES THROUGH TUESDAY.
THE MAIN CHANGE WAS ADDING CHANCES FOR PRECIPITATION ACROSS MUCH OF
SAN BERNARDINO COUNTY FOR TUESDAY. I LIMITED THE CHANCES FOR THUNDER
FOR MUCH OF SAN BERNARDINO AND CLARK COUNTIES TO A SLIGHT CHANCE
BASED ON THE LIKELIHOOD OF LIMITED INSTABILITY ASSOCIATED WITH THE
SUBSTANTIAL AMOUNT OF LOW/MID-LEVEL CLOUD COVER CURRENTLY DEPICTED
WITH THIS SLUG AS IT MOVES ACROSS. ANOTHER CONCERN IS THE AMOUNT OF
AVAILABLE DEEP LAYER SHEAR...WHICH WILL RANGE FROM 30-50KTS ACROSS A
GOOD PORTION OF THE AREA. THIS COULD LEAD TO A FEW STRONGER OR MORE
ORGANIZED STORMS IF THINGS DESTABILIZE DECENTLY.

AGAIN BY ROUGHLY 18Z WEDNESDAY THIS SLUG OF ENHANCED MOISTURE SHOULD
BE RAPIDLY EXITING THE AREA...AND HAVE LEFT IN ONLY A SLIGHT CHANCE
OF SHOWERS/THUNDERSTORMS ACROSS THE NORTHEASTERN PORTION OF THE
FORECAST AREA BY WEDNESDAY AFTERNOON. BY THE EVENING...CONDITIONS
ARE LIKELY TO BE RELATIVELY DRY AREA WIDE.

FOR THURSDAY AND FRIDAY EXPECT ZONAL FLOW OR WEAK TROUGHING ACROSS
THE REGION. THIS SHOULD KEEP THINGS RELATIVELY DRY THROUGH THE END
OF THE WORK WEEK...OF NOT OCCASIONALLY BREEZY.

TEMPERATURES ARE EXPECTED TO CLIMB FROM A FEW DEGREES BELOW NORMAL
TUESDAY TO NEAR OR JUST ABOVE NORMAL BY THE END OF THE WEEK.

&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS GENERALLY UNDER 8 KTS
FAVORING AN EASTERLY DIRECTION ARE EXPECTED. SOUTHWESTERLY WINDS
WILL PICK UP THIS EVENING...WITH SPEEDS OF 8-12 KTS POSSIBLE BEFORE
MIDNIGHT. ISOLATED SHRA/TSRA POSSIBLE MAINLY TO THE SOUTH AND WEST
OF KLAS TODAY. MOISTURE AND CHANCES FOR TSRA/SHRA AND LOWERED CIGS
TO 7-8K FEET WILL INCREASE SUNDAY AND LAST THROUGH EARLY NEXT WEEK.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHRA/TSRA WILL BE POSSIBLE THIS
AFTERNOON...PRIMARILY OVER THE MOUNTAINS TO THE SOUTH AND WEST OF
KLAS. GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY
SHRA/TSRA...OTHERWISE RELATIVELY LIGHT WINDS WILL FAVOR A SOUTHERLY
DIRECTION DURING THE AFTERNOON/EVENING AND TYPICAL DIURNAL
DIRECTIONS OVERNIGHT. AREAS OF FU AND HZ ARE POSSIBLE IN AROUND KBIH
REDUCING VSBY AND CREATING LOCAL MOUNTAIN OBSCURATIONS. MOISTURE AND
CHANCES FOR TSRA/SHRA AND LOWERED CIGS OF 5-10K FEET WILL INCREASE
SUNDAY AND LAST INTO EARLY NEXT WEEK.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM: LERICOS
AVIATION: LERICOS/WOLCOTT
LONG TERM: PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:14 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.